Texas, 2014Winter Weather in Texas, February 11, 2014
February 11, 2014 · NWS SJT · 9 events in 8 counties and zones
As an arctic cold airmass settled over the area, widespread light freezing drizzle developed and resulted in a thin glaze of ice on roads and walkways across a large part of West Central Texas throughout the morning. Many school districts and government offices in Abilene, San Angelo, Brownwood, Brady, Haskell, and surrounding areas closed for the day.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an arctic cold airmass settled over the area, widespread light freezing drizzle developed and resulted in a thin glaze of ice on roads and walkways across a large part of West Central Texas throughout the morning. Many school districts and government offices in Abilene, San Angelo, Brownwood, Brady, Haskell, and surrounding areas closed for the day. Three people were killed and one was injured in Tom Green County when an ambulance traveling from Sterling City to San Angelo flipped over and burned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 10, 11:36 PM CST, 54 minutes earlier.
Area forecast discussion, Feb 10, 11:36 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1136 PM CST MON FEB 10 2014
.AVIATION...
/06Z TAFS/
Widespread freezing drizzle and fog along with LIFR CIGS will
continue overnight at TAF sites across West Central Texas. Some
light snow may mix in at times, particularly 6 AM to Noon as an
upper shortwave approaches the region. CIGS begin lifting midday as
the upper shortwave moves east, bringing more subsident conditions
in the afternoon. Expect CIGS to return to MVFR in the afternoon and
VFR late afternoon/evening.
04
&&
.PREV DISCUSSION... /ISSUED 817 PM CST MON FEB 10 2014/
.DISCUSSION...
Temperatures are generally at or below freezing as far south as
the I-10 corridor at this hour, so have gone ahead and started the
Winter Weather Advisory for our southern counties at 9 PM as
opposed to the original Midnight start time. The updated WSW has
been sent, and the updated ZFP and PFM will be sent shortly. 20
&&
.PREV DISCUSSION... /ISSUED 556 PM CST MON FEB 10 2014/
AVIATION...
/00Z TAFS/
IFR/LIFR CIGS and visibilities will continue into the morning hours
Tuesday. Freezing drizzle potential will increase after 06Z as an
upper shortwave approaches from the west. Precipitation potential
should decrease mid morning. Subsidence with passage of upper
shortwave, should allow CIGS to rise to MVFR early afternoon and VFR
late afternoon. KABI will have the main impact from freezing
precipitation as temperatures remain in the lower and mid 20s though
15Z Tuesday.
04
PREV DISCUSSION... /ISSUED 310 PM CST MON FEB 10 2014/
SHORT TERM...
(Tonight and Tuesday)
..Another round of freezing drizzle and freezing fog possible late
tonight and Tuesday...
Temperatures across the area this afternoon range from the mid 30s
across the Interstate 10 corridor, to the mid 20s north of
Interstate 20. Although freezing drizzle has decreased this
afternoon, areas of freezing fog and mist continue, with
temperatures near to below freezing generally north of a
Mertzon...to San Angelo...to Brownwood line. A Winter Weather
Advisory continues for these areas as patchy ice will continue
through the evening hours, with temperatures slowly falling after
sunset.
The main upper level trough will approach West Central Texas
tonight, and swing across the area on Tuesday. Areas of mainly light
freezing drizzle will develop, first across the Interstate 20
corridor after midnight, then across much of the rest of the region
through the early morning hours. The Winter Weather Advisory for
areas generally north of a Mertzon...to San Angelo to Brownwood line
will continue this afternoon through 6 PM Tuesday, while areas south
of here the Winter Weather Advisory will be in effect from 12 AM to
6 PM Tuesday. Forecast model soundings continue to not be very
impressive for snowfall development, even across the Big Country. A
fairly stout warm layer is evident, with a fairly unsaturated
profile in the -10 to -16 degree C layer. My current thinking is
that mostly freezing drizzle will occur, with some sleet mixed in
across much of Big Country, Concho Valley and Heartland initially,
then freezing drizzle and some sleet across all of the area during
morning hours. During the mid to late morning hours, profiles look a
bit more favorable for snow across the Big Country, so I have
included snow in the mix, although very little to no accumulation is
forecast.
Although the precipitation is forecast to be very light,
accumulations of up to one tenth of an inch will be possible. It
only takes a glaze of ice to result in hazardous driving conditions,
and residents are urged to drive with caution overnight and
throughout the day Tuesday.
Daniels
LONG TERM...
(Tuesday Night through next Monday)
The upper level short wave will move east across the forecast area
tomorrow afternoon with any associated precipitation located east of
the CWA. Upper level ridging will build over the western CONUS into
the coming weekend with a resulting northwest flow aloft over the
forecast area. Looking for very cold temperatures tomorrow night
with lows on Wednesday morning in the low to mid 20s under mostly
clear skies with light winds. Any residual moisture on area roadways
Tuesday night will remain frozen through most of Wednesday morning
with temperatures finally warming above freezing by 11am. Wednesday
afternoon highs will be in the mid 50s to around 60.
After one more freezing morning on Thursday with lows in the lower
30s, subsequent morning lows will be above freezing across all of
the forecast area. Expecting mid to upper 30s on Friday morning and
generally low to mid 40s for morning lows into the beginning of next
week. Afternoon highs on Thursday will be in the upper 60s to around
70 with mostly mid 70s expected into the beginning of next week.
Tuesday night through next Monday will remain dry.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 23 33 22 55 32 / 30 50 10 0 0
San Angelo 26 34 22 60 32 / 30 50 10 0 0
Junction 30 35 22 61 29 / 40 50 10 5 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 6 PM CST Tuesday FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Fisher...
Haskell...Irion...Jones...Nolan...Runnels...Shackelford...
Sterling...Taylor...Throckmorton...Tom Green.
WINTER WEATHER ADVISORY until 6 PM CST Tuesday FOR THE FOLLOWING
ZONES: Crockett...Kimble...Mason...McCulloch...Menard...San
Saba...Schleicher...Sutton.
&&
Hazardous weather outlook, Feb 10, 3:10 PM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
310 PM CST MON FEB 10 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-112115-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
310 PM CST MON FEB 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AREAS OF FREEZING DRIZZLE AND FREEZING FOG CONTINUE GENERALLY
NORTH OF MERTZON...TO SAN ANGELO...TO BROWNWOOD LINE THIS
AFTERNOON AND WILL CONTINUE INTO THIS EVENING. AREAS OF FREEZING
DRIZZLE...FREEZING FOG AND SLEET WILL DEVELOP ACROSS MUCH OF WEST
CENTRAL TEXAS AFTER MIDNIGHT. MINOR ICE ACCUMULATIONS COULD
OCCUR ACROSS THE AREA...WITH MINOR SLEET ACCUMULATIONS MAINLY ACROSS
THE BIG COUNTRY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY...AREAS OF FREEZING DRIZZLE AND SLEET WILL CONTINUE
ACROSS A LARGE PORTION OF THE AREA INTO THE EARLY AFTERNOON HOURS.
LIGHT SNOW WILL ALSO BE POSSIBLE ACROSS PARTS OF THE BIG
COUNTRY...BUT LITTLE TO NO ACCUMULATION IS EXPECTED. MINOR
ACCUMULATIONS OF ICE AND SLEET ARE POSSIBLE THROUGH TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS AND LOCAL OFFICIALS ARE ENCOURAGED TO REPORT ANY
ACCUMULATIONS OF WINTRY PRECIPITATION TO THE NATIONAL WEATHER
SERVICE IN SAN ANGELO.
Winter Weather, Tom Green
- When
- February 11, 12:30 AM CST to 11:00 AM CST
- Where
- Tom Green forecast zone
- Deaths
- 0 direct, 3 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
A Sterling City ambulance lost control on some ice along U.S. Highway 87 near Water Valley or about 10 miles north of San Angelo. The vehicle flipped and caught on fire and resulted in three fatalities and one injury.
Winter Weather, Tom Green
- When
- February 11, 12:30 AM CST to 11:00 AM CST
- Where
- Tom Green forecast zone
- Reported by
- NWS Employee
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
At 3 PM a National Weather Service employee reported 0.10 inches of ice remained on the ground in San Angelo. At 5 PM a National Weather Service employee reported 0.20 inches of ice remained on the ground in Christoval.
Winter Weather, Taylor
- When
- February 11, 1:30 AM CST to 1:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The Taylor County Sheriff's Office reported freezing drizzle with roads becoming icy around 2:30 AM. The Abilene Department of Public Safety reported reported a continuation of icy conditions and several accidents in the area at 8:31 AM.
Winter Weather, Concho
- When
- February 11, 2:00 AM CST to 12:00 PM CST
- Where
- Concho forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The Concho County Sheriff's Office reported ice along U.S. Highway 83 at 4:51 AM.
Winter Weather, Haskell
- When
- February 11, 2:00 AM CST to 12:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The Haskell County Sheriff's Office reported freezing drizzle with roads becoming icy.
Winter Weather, Sterling
- When
- February 11, 3:00 AM CST to 11:00 AM CST
- Where
- Sterling forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The Sterling County Sheriff's office reported roads becoming icy at 3 AM.
Winter Weather, Runnels
- When
- February 11, 3:00 AM CST to 11:00 AM CST
- Where
- Runnels forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The Runnels County Sheriff's Office reported many roads iced over in the city of Ballinger at 4:54 AM.
Winter Weather, Sutton
- When
- February 11, 3:00 AM CST to 12:00 PM CST
- Where
- Sutton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The Sutton County Sheriff's Office reported U.S. Highway 277 as very treacherous due to ice and reported two accidents. The Texas Department of Transportation reported exit 398 along Interstate 10 West, was closed. Several accidents were reported along Interstate 10.
Winter Weather, Brown
- When
- February 11, 4:00 AM CST to 12:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The Brown County emergency manager reported roads between Coleman and Brownwood were covered in ice. Schools and public offices were closed. Several accidents were also reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Oregon, February 11, 20142 deaths · 2 injured · 1 event
- Winter Storm in South Carolina, February 11 to 13, 20142 deaths · 10 events
- Ice Storm and Winter Storm in Georgia, February 11 to 13, 20141 death · 75 events
- Winter Storm in North Carolina, February 11 to 13, 20141 death · 6 injured · 9 events
- Ice Storm in Mississippi, February 11 to 12, 2014$50,000 · 9 events
- Ice Storm and Hail in Louisiana, February 11 to 12, 2014$30,000 · 0.75 in hail · 7 events
- Ice Storm and Winter Storm in Alabama, February 11 to 13, 201425 events
- Winter Storm and Winter Weather in North Carolina, February 11, 201420 events
- Winter Weather in Texas, February 11 to 12, 201419 events
- Avalanche and Heavy Snow in Washington, February 11 to 12, 20142 injured · 2 events
- Winter Storm in Louisiana, February 11 to 12, 201416 events
- Winter Weather in South Carolina, February 11, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504072, 504073, 504071, 504075, 504079, 504074, 504076, 504077, 504078.